Format

Send to

Choose Destination
Lancet. 1978 May 13;1(8072):1016-8.

Chronic hepatic inflammation and fibrosis due to low doses of paracetamol.

Abstract

Chronic hepatic necrosis developed in a man who had been taking 4 g of paracetamol daily for about a year (cumulative dose 1700 g). Liver biopsy done 23 days after the drug was stopped showed prominent diffuse central necrosis and portal changes. Repeat biopsy 5 months later showed chronic active hepatitis. This prompted anti-inflammatory treatment, with subsequent improvement in liver histology. Liver concentrations of reduced glutathione and paracetamol metabolism, assessed 1-1 1/2 years after drug was stopped, were normal; the basis for this patient's drug sensitivity is thus unclear. In some patients, chronic ingestion of therapeutic doses of paracetamol may produce hepatic necrosis and hepatitis which persist long after the drug has been discontinued.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center